South Carolina, 2008Damaging Winds in South Carolina, August 6, 2008
August 6, 2008 · NWS CAE · 9 events in 4 counties and zones
Scattered pulse storms produced several microbursts across the area taking down trees and powerlines. Several power outages were also reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $80,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered pulse storms produced several microbursts across the area taking down trees and powerlines. Several power outages were also reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 6, 1:55 PM EST, 1 hour 57 minutes earlier.
Area forecast discussion, Aug 6, 1:55 PM EST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
255 PM EDT WED AUG 6 2008
.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL MOVE INTO THE FORECAST AREA THURSDAY
NIGHT. THE WEAKENING FRONT WILL LINGER NEAR THE REGION THROUGH
FRIDAY.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
WEAK CONVERGENCE ASSOCIATED WITH THE LEE TROUGH WAS OCCURRING EARLY
THIS AFTERNOON. INSTABILITY WAS MODERATE WITH LI/S AROUND -6.
HOWEVER...THE THUNDERSTORM CHANCE APPEARS VERY LOW BECAUSE OF THE
DRY AIR MASS. EARLY AFTERNOON SATELLITE IMAGERY SHOWED LITTLE
CUMULUS DEVELOPMENT. H7 TEMPERATURES WERE 10 TO 11 C. WATER VAPOR
IMAGERY SUPPORTS THE RUC/S FORECAST OF SHORTWAVE RIDGING OVER THE
REGION.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/...
MOISTURE WILL INCREASE ASSOCIATED WITH CONVERGENCE IN THE LEE TROUGH
AND APPROACHING COLD FRONT THURSDAY. ALL OF THE GUIDANCE HAS LOW POPS. THE
LOW VALUES APPEAR REASONABLE BECAUSE OF THE H85 NORTHWEST TO WEST
FLOW WITH LIMITED MOISTURE PLUS WEAK LOW-LEVEL CONVERGENCE. A
SIGNIFICANT UPPER-LEVEL FEATURE ALSO APPEARS LACKING. PLAN TO
FORECAST SLIGHT CHANCE POPS WHICH IS SUPPORTED BY THE
MAV...MET...AND FWC MOS. CONTINUED CONVERGENCE ASSOCIATED WITH THE
SLOW MOVING FRONT PLUS THE NAM AND GFS FORECAST OF AN H5
SHORTWAVE TROUGH SUPPORT A BETTER CHANCE OF THUNDERSTORMS THURSDAY
NIGHT...ESPECIALLY DURING THE EVENING AND CLOSER TO MAXIMUM
HEATING. USED THE GUIDANCE CONSENSUS POP AROUND 50 PERCENT. THE
LIKELY MAV POPS MAY BE TOO HIGH BASED ON THE WEST TO NORTHWEST H85
FLOW. MODERATE INSTABILITY SUPPORTS POSSIBLE SEVERE WIND GUSTS
WITH A FEW OF THE THUNDERSTORMS THURSDAY AFTERNOON AND EVENING.
THE SURFACE FRONT MAY LINGER IN THE FORECAST AREA BUT THE MODELS
INDICATE DEEPER MOISTURE SHIFTING EAST AND SOUTH OF THE AREA FOR
THURSDAY NIGHT AND FRIDAY. PLAN TO CONTINUE THE SMALL THUNDERSTORM
CHANCE.
USED THE MET MOS FOR THE TEMPERATURE FORECAST BECAUSE IT HAS
VERIFIED BEST LATELY. EXPECT HEAT ADVISORY CRITERIA OF 105 FOR 2 OR
MORE HOURS WILL OCCUR IN THE SOUTHEAST PART OF THE FORECAST AREA
THURSDAY.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
THE GFS SHOWS CONTINUED SURFACE TROUGHING BUT DEEPER MOISTURE
APPEARS TO REMAIN EAST AND SOUTH OF THE FORECAST AREA DURING MOST OF
THE EXTENDED PERIOD. MOST OF THE MOISTURE APPEARS TO STAY EAST AND
SOUTH OF THE REGION THROUGH MOST OF THE EXTENDED PERIOD. THE GFS
ENSEMBLE MEANS SUPPORT TEMPERATURES NEAR CLIMATOLOGY. POPS APPEAR
LOW...ESPECIALLY OVER THE WEEKEND.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
LATEST ANALYSIS INDICATES MODERATE TO STRONG SURFACE INSTABILITIES
OVER THE REGION...HOWEVER ATMOSPHERIC MOISTURE APPEARS
LIMITED...WITH HIGH CONVECTIVE TEMPS AND LEVELS OF FREE
CONVECTION. THIS SHOULD REDUCE AREAL TSRA COVERAGE OVER OUR FA.
HOWEVER...ANY TSRA THAT DOES DEVELOP COULD BE STRONG GIVEN DRY AIR
ALOFT AND RELATIVELY LOW WET BULB ZERO HEIGHT. AT THIS TIME...IT
APPEARS THAT THUNDER CHANCE IS TOO LOW TO INCLUDE ANY REFERENCE TO
IT IN THE 18Z TAFS. VFR CONDITIONS EXPECTED THROUGH THE 24 HOUR
TAF PERIOD...ALTHOUGH MVFR VSBYS IN HAZE OR FOG POSSIBLE THURSDAY
MORNING.
EXTENDED AVIATION OUTLOOK...ATMOSPHERIC MOISTURE WILL BE ON THE
INCREASE THURSDAY...ALONG WITH A SURFACE FRONT AND DEEPENING UPPER
TROUGH. THIS WILL ALLOW FOR A BETTER CHANCE OF TSRA THU AFTN/EVE...BUT
WILL EXPECT IT AFTER 18Z. A CHANCE OF THUNDER FRIDAY...THEN DRIER
AIR BEHIND THE FRONT IS EXPECTED TO PRECLUDE ANY SIGNIFICANT
CONVECTION SATURDAY AND SUNDAY.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR SCZ029>031-
035>038-041.
HEAT ADVISORY FROM 1 PM TO 7 PM EDT THURSDAY FOR SCZ031-
035>038-041.
GA...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR GAZ063>065-077.
HEAT ADVISORY FROM 1 PM TO 7 PM EDT THURSDAY FOR GAZ077.
&&
SYNOPSIS...JL
NEAR TERM...JL
SHORT TERM...JL
LONG TERM...JL
AVIATION...31Hazardous weather outlook, Aug 6, 3:30 PM EST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
430 PM EDT WED AUG 6 2008
GAZ040-SCZ015-016-018-020>022-025>028-072030-
LINCOLN-LANCASTER-CHESTERFIELD-MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-
EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-
430 PM EDT WED AUG 6 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...TONIGHT
AIRMASS MODERATELY TO STRONGLY UNSTABLE THIS AFTERNOON. AN
ISOLATED SEVERE THUNDERSTORM OR TWO IS POSSIBLE WITH DAMAGING
WINDS BEING THE MAIN THREAT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE AREA IS OUTLOOKED FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS ON
THURSDAY AS A COLD FRONT MOVES INTO THE REGION. THE THREAT OF
THUNDERSTORMS WILL DIMINISH BY THE WEEKEND AND INTO NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
GAZ063>065-SCZ029-030-072030-
MCDUFFIE-COLUMBIA-RICHMOND-LEE-AIKEN-
430 PM EDT WED AUG 6 2008
...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
ALSO...AIRMASS MODERATELY TO STRONGLY UNSTABLE THIS AFTERNOON. AN
ISOLATED SEVERE THUNDERSTORM OR TWO IS POSSIBLE WITH DAMAGING
WINDS BEING THE MAIN THREAT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE AREA IS OUTLOOKED FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS ON
THURSDAY AS A COLD FRONT MOVES INTO THE REGION. THE THREAT OF
THUNDERSTORMS WILL DIMINISH BY THE WEEKEND AND INTO NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
GAZ077-SCZ031-035>038-041-072030-
BURKE-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
430 PM EDT WED AUG 6 2008
...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 1 PM TO 7 PM EDT THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
ALSO...AIRMASS MODERATELY TO STRONGLY UNSTABLE THIS AFTERNOON. AN
ISOLATED SEVERE THUNDERSTORM OR TWO IS POSSIBLE WITH DAMAGING
WINDS BEING THE MAIN THREAT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
THE AREA IS OUTLOOKED FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS ON
THURSDAY AS A COLD FRONT MOVES INTO THE REGION. THE THREAT OF
THUNDERSTORMS WILL DIMINISH BY THE WEEKEND AND INTO NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 6, 2:34 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
334 PM EDT WED AUG 6 2008
SCZ027-062000-
LEXINGTON-
334 PM EDT WED AUG 6 2008
...A STRONG THUNDERSTORM WAS AFFECTING LEXINGTON COUNTY...
AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF LEESVILLE...OR 10 MILES
SOUTHWEST OF RED BANK...MOVING SOUTHEAST AT 20 MPH.
PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
Special weather statement, Aug 6, 3:04 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
404 PM EDT WED AUG 6 2008
SCZ027-062030-
LEXINGTON-
404 PM EDT WED AUG 6 2008
...A STRONG THUNDERSTORM WAS AFFECTING LEXINGTON COUNTY...
AT 358 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES SOUTHWEST OF RED BANK...MOVING SOUTH AT
6 MPH.
PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
BC
Thunderstorm Wind, Orangeburg
- When
- August 6, 3:52 PM EST to 4:12 PM EST
- Where
- Orangeburg County, 6 mi WSW of North to North
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Utility Company
- Coordinates
- 33.587, -81.196
Aiken Electric reported several trees and a few powerlines down from the Aiken/Orangeburg county line into the town of North. There were a few power outages.
Thunderstorm Wind, Aiken
- When
- August 6, 4:35 PM EST to 4:43 PM EST
- Where
- Aiken County, 3 mi NE of Wagener to Perry
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Utility Company
- Coordinates
- 33.681, -81.333
Aiken Electric reported several trees and powerlines down in the northeast portion of the county from Waganer and Perry to the Lexington and Orangeburg county lines. Several power outages occurred.
Thunderstorm Wind, Lexington
- When
- August 6, 4:38 PM EST to 4:42 PM EST
- Where
- Lexington County, Swansea
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Utility Company
- Coordinates
- 33.730, -81.100
Aiken Electric reported large branches and a couple of power linds down in the Swansea area which produced some minor power outages.
Thunderstorm Wind, Lexington
- When
- August 6, 7:45 PM EST to 7:51 PM EST
- Where
- Lexington County, 2 mi N of Gilbert
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.949, -81.380
Sheriff reported large trees down just north of the Gilbert area.
Thunderstorm Wind, Lexington
- When
- August 6, 7:45 PM EST to 7:47 PM EST
- Where
- Lexington County, Irmo
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.080, -81.180
EM reported several trees down on Javelin Court.
Thunderstorm Wind, Lexington
- When
- August 6, 8:00 PM EST to 8:02 PM EST
- Where
- Lexington County, 2 mi E of West Columbia
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.980, -81.045
EM reported some trees down on East Steel street.
Thunderstorm Wind, Lexington
- When
- August 6, 8:00 PM EST
- Where
- Lexington County, 7 mi NNE of Gilbert
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $60,000
- Reported by
- Emergency Manager
- Coordinates
- 34.014, -81.333
EM reported several trees down, a dock destroyed, and a boat overturned at 622 East Point road on Lake Murray. SCE&G reoprted many poles and power lines down.
Thunderstorm Wind, Lexington
- When
- August 6, 8:28 PM EST to 8:32 PM EST
- Where
- Lexington County, Gaston
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Broadcast Media
- Coordinates
- 33.820, -81.100
WIS TV reported trees and powerlines down in Gaston and the surrounding area.
Thunderstorm Wind, Calhoun
- When
- August 6, 8:49 PM EST to 9:03 PM EST
- Where
- Calhoun County, 7 mi W of St Matthews to 9 mi WNW of St Matthews
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.670, -80.902
Sheriff, DOT, and Highway Patrol reported trees down along I-26 from west of St. Matthews heading northwest to the Lexington county line.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 6 to 8, 20082 deaths · 1 event
- Flash Flooding and Flood in Vermont, August 6, 2008$1.1 million · 5 events
- Damaging Wind in New Jersey, August 6, 2008$335,000 · 78 kt wind · 1 event
- Hail and Damaging Winds in Massachusetts, August 6, 2008$68,000 · 50 kt wind · 9 events
- Flash Flooding in Colorado, August 6, 2008$95,000 · 2 events
- Hail and Damaging Winds in Tennessee, August 6, 2008$54,000 · 70 kt wind · 13 events
- Damaging Wind in Wisconsin, August 6, 20084 injured · $20,000 · 50 kt wind · 1 event
- Flash Flood and Damaging Winds in Arizona, August 6, 2008$31,000 · 56 kt wind · 3 events
- Lightning Strike in Colorado, August 6, 2008$30,000 · 1 event
- Flash Flooding and Damaging Winds in Colorado, August 6 to 8, 2008$12,000 · 65 kt wind · 6 events
- Flash Flooding in Utah, August 6 to 8, 20088 events
- Damaging Winds in South Carolina, August 6, 200852 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111503, 111505, 111504, 111508, 111510, 111506, 111513, 111515, 111516.